Louisiana, 2009

Tornado and Hail in Louisiana, March 27, 2009

March 27, 2009 · NWS LCH · 26 events in 6 counties and zones

The third day in a row of severe weather impacted southwest Louisiana. Numerous multicell and supercell thunderstorms moving across the area spawned one confirmed tornado and widespread large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

The third day in a row of severe weather impacted southwest Louisiana. Numerous multicell and supercell thunderstorms moving across the area spawned one confirmed tornado and widespread large hail. One supercell thunderstorm developed north of Houston, TX, and tracked for hundreds of miles across southeast Texas, through southwest Louisiana, into Mississippi, with dozens of reports of large hail received. This supercell thunderstorm produced hail up to grapefruit size in Allen Parish, which was the largest known hail in southwest Louisiana since 2003.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 27, 10:02 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 27, 10:02 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1102 AM CDT FRI MAR 27 2009

.UPDATE...
BREAKS IN OVERCAST NOTED IN VIS SAT IMAGERY ACROSS THE REGION...
EXPECTED TO ACTUALLY BREAK OUT TO SCT CONDITIONS BY EARLY AFTERNOON
...WITH EXPECTED TEMPS RISING TO NEAR 80. THIS WILL ENHANCE THE
INSTABILITY ACROSS THE REGION. NEXT SIGNIFICANT UPPER LEVEL
PERTURBATION ALREADY GENERATING TSRA COMPLEX OVER C TX...APPROACHING
KCLL AT THE MOMENT. HEATING ACROSS OUR REGION WILL ONLY ENHANCE
THE INSTABILITY EXPECTED THIS AFTERNOON AND EVENING. WILL BE DOING
A SPECIAL 18Z SOUNDING TO ACCESS THE AMOUNT OF INSTABILITY.

WITH THE MODERATE RISK EXTENDING OVER C LA...WORDED THE FORECAST
WITH SVR TSRA WITH LARGE HAIL AND DAMAGING WIND POSSIBLE OVER THAT
REGION. FOR THE GRIDS AND TEXT FORECAST...ADJUSTED FORECASTED POPS
AND WX ACCORDINGLY ON CURRENT AND EXPECTED TRENDS. OTHERWISE...
REMAINDER OF FORECAST ON TRACK.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  79  49  62  42  69 /  70  50   0   0   0
KBPT  80  48  62  41  70 /  60  40   0   0   0
KAEX  78  46  59  37  65 /  70  70   0   0   0
KLFT  81  52  64  42  66 /  70  70   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 1 AM SATURDAY TO 7 AM CDT SUNDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Mar 27, 4:27 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
527 AM CDT FRI MAR 27 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-281030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
527 AM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE ACROSS SOUTHEAST TEXAS INTO SOUTHERN
LOUISIANA LATE THIS AFTERNOON INTO THIS EVENING. AHEAD OF THE
FRONT...DEEP MOISTURE...STRONG SHEAR AND INSTABILITY WILL COMBINE
TO PRODUCE THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS AGAIN
THIS AFTERNOON. SEVERE WEATHER IS POSSIBLE AREAWIDE. AHEAD OF THE
FRONT...ROTATING SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF
DEVELOPING WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. AS THE FRONT MOVES THROUGH THE AREA...STORMS WILL
BECOME MORE LINEAR WITH STRONG STRAIGHT LINE DAMAGING WINDS THE
LIKELIEST THREAT.

IN ADDITION TO THE SEVERE WEATHER THREAT...THERE IS A POSSIBILITY
OF FLASH FLOODING DUE TO HEAVY RAINS FROM TRAINING STORMS. WITH
DEEP MOISTURE OVER THE AREA...STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINS WITH RATES OF UP TO 2 TO 3 INCHES AN HOUR. WITH
THE GROUND IN MANY LOCATIONS SATURATED FROM THE RAIN THE PAST FEW
DAYS...FLASH FLOODING OF LOW LYING AREAS AND URBAN AREAS CAN BE
EXPECTED IN AREAS WHERE HEAVY RAIN OCCURS.

STRONG NORTHERLY WINDS ARE EXPECTED IN THE WAKE OF THE FRONT
TONIGHT. THIS WILL RESULT IN SMALL CRAFT ADVISORY CONDITIONS OVER
THE COASTAL WATERS WITH WINDS OF AT LEAST 20 TO 25 KNOTS AND SEAS
OF UP TO 7 TO 9 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG NORTHERLY WINDS WILL CONTINUE THROUGH SUNDAY MORNING. A SMALL
CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE COASTAL WATERS
THROUGH EARLY SUNDAY. WINDS AND SEAS WILL DIMINISH BY SUNDAY
AFTERNOON AS HIGH PRESSURE SETTLES OVER THE AREA.

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS IS ON TUESDAY AS
ANOTHER FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING.

24

In the hours before

Local storm report, Mar 27, 9:51 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1051 AM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     BROOKELAND              31.13N 93.99W
03/26/2009  E60.00 MPH       JASPER             TX   UTILITY COMPANY

            EAGLE ROCK ENERGY ALSO REPORTED PEA SIZE HAIL.

0430 PM     TSTM WND DMG     WELSH                   30.24N 92.81W
03/26/2009                   JEFFERSON DAVIS    LA   BROADCAST MEDIA

            POWER OUTAGES REPORTED IN WELSH RELAYED BY KPLC-TV

0445 PM     HAIL             3 SW EUNICE             30.46N 92.45W
03/26/2009  E0.75 INCH       ACADIA             LA   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL 3 MILES SW OF EUNICE
            ABOUT 445PM.

0455 PM     TSTM WND DMG     4 S EUNICE              30.43N 92.41W
03/26/2009                   ACADIA             LA   UTILITY COMPANY

            SEVERAL SHEDS AND CARPORTS BLOWN OVER. ALSO DIME SIZE
            HAIL REPORTED.

0505 PM     HAIL             EUNICE                  30.49N 92.42W
03/26/2009  E0.75 INCH       ST. LANDRY         LA   LAW ENFORCEMENT

0512 PM     HAIL             EUNICE                  30.49N 92.42W
03/26/2009  E1.75 INCH       ST. LANDRY         LA   PUBLIC

            PUBLIC REPORTS GOLF BALL SIZE HAIL IN EUNICE.

0535 PM     HAIL             4 E ELIZABETH           30.87N 92.73W
03/26/2009  M0.75 INCH       ALLEN              LA   PUBLIC

0540 PM     TSTM WND DMG     5 W OPELOUSAS           30.52N 92.17W
03/26/2009                   ST. LANDRY         LA   UTILITY COMPANY

            TREE DOWN ON POWER LINE WEST OF OPELOUSAS. NEAR PRAIRIE
            RONDE HWY.

0600 PM     MARINE TSTM WIND 35 SSE SEA RIM STATE PA 29.23N 93.79W
03/26/2009  E40.00 MPH       GMZ470             XX   PUBLIC

            REPORTED BY PLATFORM IN HIGH ISLAND BLOCK 167.

0615 PM     HAIL             4 W BIG CANE            30.82N 92.08W
03/26/2009  E0.75 INCH       ST. LANDRY         LA   POST OFFICE

0615 PM     TSTM WND GST     37 S HOLLY BEACH        29.26N 93.34W
03/26/2009  M40.00 MPH       GMZ470             XX   PUBLIC

            40 MPH WIND GUST MEASURE AT WEST CAM 205

0615 PM     HAIL             PINE PRAIRIE            30.78N 92.42W
03/26/2009  E0.75 INCH       EVANGELINE         LA   PUBLIC

0630 PM     TSTM WND DMG     HORNBECK                31.33N 93.40W
03/26/2009                   VERNON             LA   UTILITY COMPANY

            VALLEY ELECTRIC REPORTED SEVERAL TREES DOWN ON POWER
            LINES.

0715 PM     TSTM WND GST     5 S LAKE CHARLES        30.14N 93.20W
03/26/2009  M50.00 MPH       CALCASIEU          LA   MESONET

            LSU AG CENTER NEAR THE LAKE CHARLES AIRPORT MEASURED AT
            50 MPH WIND GUST.

0715 PM     TSTM WND GST     LAKE CHARLES            30.21N 93.20W
03/26/2009  E60.00 MPH       CALCASIEU          LA   PUBLIC

            PUBLIC REPORTED ESTIMATED WINDS 60 MPH ON THE 700 BLOCK
            OF GRANGER IN LAKE CHARLES.

0715 PM     MARINE TSTM WIND 4 NW GRAND LAKE         30.06N 93.32W
03/26/2009  M40.00 MPH       GMZ432             LA   PUBLIC

            REPORTED BY DEVALL TOW BOAT NEAR ELLANDER BRIDGE.

0742 PM     HAIL             LAKE CHARLES            30.21N 93.20W
03/26/2009  E0.75 INCH       CALCASIEU          LA   PUBLIC

            DIME AND PENNY SIZE HAIL REPORTED BY THE PUBLIC.

0815 PM     MARINE TSTM WIND 36 SSW BURNS POINT      29.10N 91.78W
03/26/2009  M44.00 MPH       GMZ475             LA   OFFICIAL NWS OBS

            REPORTED BY SAWRS SITE IN SOUTH MARSH ISLAND BLOCK 268.

0900 PM     MARINE TSTM WIND 11 S PECAN ISLAND       29.48N 92.46W
03/26/2009  M41.00 MPH       GMZ452             LA   PUBLIC

            REPORTED BY PLATFORM IN VERMILION BLOCK 24. SOME BLOCKAGE
            TO WIND GAGE. WINDS PROBABLY HIGHER.

0914 PM     MARINE TSTM WIND 46 SSW ROCKEFELLER WILD 29.11N 93.14W
03/26/2009  M81.00 MPH       GMZ472             XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 238. OPERATOR
            STATED THAT HELICOPTER WAS SCOOTED ACROSS HELIPAD.

1010 PM     MARINE TSTM WIND 21 SE PECAN ISLAND      29.45N 92.19W
03/26/2009  M82.00 MPH       GMZ452             LA   PUBLIC

            REPORTED BY A JACK-UP BARGE LOCATED NEAR PLATFORM IN
            VERMILION BLOCK 31.

1020 PM     MARINE TSTM WIND 24 SSE INTRACOASTAL CIT 29.44N 92.06W
03/26/2009  M61.00 MPH       GMZ455             LA   PUBLIC

            REPORTED BY PLATFORM IN SOUTH MARSH ISLAND BLOCK 217.

1100 PM     TSTM WND DMG     PATTERSON               29.69N 91.31W
03/26/2009                   ST. MARY           LA   LAW ENFORCEMENT

            POLICE DEPARTMENT REPORTING TREES DOWN IN THE CITY OF
            PATTERSON.

&&

MOGGED
Local storm report, Mar 27, 11:07 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1207 PM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     BROOKELAND              31.13N 93.99W
03/26/2009  E60.00 MPH       JASPER             TX   UTILITY COMPANY

            EAGLE ROCK ENERGY ALSO REPORTED PEA SIZE HAIL.

0430 PM     TSTM WND DMG     WELSH                   30.24N 92.81W
03/26/2009                   JEFFERSON DAVIS    LA   BROADCAST MEDIA

            POWER OUTAGES REPORTED IN WELSH RELAYED BY KPLC-TV

0445 PM     HAIL             3 SW EUNICE             30.46N 92.45W
03/26/2009  E0.75 INCH       ACADIA             LA   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL 3 MILES SW OF EUNICE
            ABOUT 445PM.

0455 PM     TSTM WND DMG     4 S EUNICE              30.43N 92.41W
03/26/2009                   ACADIA             LA   UTILITY COMPANY

            SEVERAL SHEDS AND CARPORTS BLOWN OVER. ALSO DIME SIZE
            HAIL REPORTED.

0505 PM     HAIL             EUNICE                  30.49N 92.42W
03/26/2009  E0.75 INCH       ST. LANDRY         LA   LAW ENFORCEMENT

0512 PM     HAIL             EUNICE                  30.49N 92.42W
03/26/2009  E1.75 INCH       ST. LANDRY         LA   PUBLIC

            PUBLIC REPORTS GOLF BALL SIZE HAIL IN EUNICE.

0535 PM     HAIL             4 E ELIZABETH           30.87N 92.73W
03/26/2009  M0.75 INCH       ALLEN              LA   PUBLIC

0540 PM     TSTM WND DMG     5 W OPELOUSAS           30.52N 92.17W
03/26/2009                   ST. LANDRY         LA   UTILITY COMPANY

            TREE DOWN ON POWER LINE WEST OF OPELOUSAS. NEAR PRAIRIE
            RONDE HWY.

0600 PM     MARINE TSTM WIND 35 SSE SEA RIM STATE PA 29.23N 93.79W
03/26/2009  E40.00 MPH       GMZ470             XX   PUBLIC

            REPORTED BY PLATFORM IN HIGH ISLAND BLOCK 167.

0615 PM     HAIL             2 W TOLEDO BEND DAM     31.17N 93.60W
03/26/2009  E0.75 INCH       NEWTON             TX   PUBLIC

0615 PM     HAIL             PINE PRAIRIE            30.78N 92.42W
03/26/2009  E0.75 INCH       EVANGELINE         LA   PUBLIC

0615 PM     TSTM WND GST     37 S HOLLY BEACH        29.26N 93.34W
03/26/2009  M40.00 MPH       GMZ470             XX   PUBLIC

            40 MPH WIND GUST MEASURE AT WEST CAM 205

0615 PM     HAIL             4 W BIG CANE            30.82N 92.08W
03/26/2009  E0.75 INCH       ST. LANDRY         LA   POST OFFICE

0630 PM     TSTM WND DMG     HORNBECK                31.33N 93.40W
03/26/2009                   VERNON             LA   UTILITY COMPANY

            VALLEY ELECTRIC REPORTED SEVERAL TREES DOWN ON POWER
            LINES.

0715 PM     TSTM WND GST     5 S LAKE CHARLES        30.14N 93.20W
03/26/2009  M50.00 MPH       CALCASIEU          LA   MESONET

            LSU AG CENTER NEAR THE LAKE CHARLES AIRPORT MEASURED AT
            50 MPH WIND GUST.

0715 PM     MARINE TSTM WIND 4 NW GRAND LAKE         30.06N 93.32W
03/26/2009  M40.00 MPH       GMZ432             LA   PUBLIC

            REPORTED BY DEVALL TOW BOAT NEAR ELLANDER BRIDGE.

0715 PM     TSTM WND GST     LAKE CHARLES            30.21N 93.20W
03/26/2009  E60.00 MPH       CALCASIEU          LA   PUBLIC

            PUBLIC REPORTED ESTIMATED WINDS 60 MPH ON THE 700 BLOCK
            OF GRANGER IN LAKE CHARLES.

0742 PM     HAIL             LAKE CHARLES            30.21N 93.20W
03/26/2009  E0.75 INCH       CALCASIEU          LA   PUBLIC

            DIME AND PENNY SIZE HAIL REPORTED BY THE PUBLIC.

0815 PM     MARINE TSTM WIND 36 SSW BURNS POINT      29.10N 91.78W
03/26/2009  M44.00 MPH       GMZ475             LA   OFFICIAL NWS OBS

            REPORTED BY SAWRS SITE IN SOUTH MARSH ISLAND BLOCK 268.

0900 PM     MARINE TSTM WIND 11 S PECAN ISLAND       29.48N 92.46W
03/26/2009  M41.00 MPH       GMZ452             LA   PUBLIC

            REPORTED BY PLATFORM IN VERMILION BLOCK 24. SOME BLOCKAGE
            TO WIND GAGE. WINDS PROBABLY HIGHER.

0914 PM     MARINE TSTM WIND 46 SSW ROCKEFELLER WILD 29.11N 93.14W
03/26/2009  M81.00 MPH       GMZ472             XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 238. OPERATOR
            STATED THAT HELICOPTER WAS SCOOTED ACROSS HELIPAD.

1010 PM     MARINE TSTM WIND 21 SE PECAN ISLAND      29.45N 92.19W
03/26/2009  M82.00 MPH       GMZ452             LA   PUBLIC

            REPORTED BY A JACK-UP BARGE LOCATED NEAR PLATFORM IN
            VERMILION BLOCK 31.

1020 PM     MARINE TSTM WIND 24 SSE INTRACOASTAL CIT 29.44N 92.06W
03/26/2009  M61.00 MPH       GMZ455             LA   PUBLIC

            REPORTED BY PLATFORM IN SOUTH MARSH ISLAND BLOCK 217.

1100 PM     TSTM WND DMG     PATTERSON               29.69N 91.31W
03/26/2009                   ST. MARY           LA   LAW ENFORCEMENT

            POLICE DEPARTMENT REPORTING TREES DOWN IN THE CITY OF
            PATTERSON.

1205 PM     TSTM WND DMG     BAYOU VISTA             29.69N 91.27W
03/27/2009                   ST. MARY           LA   LAW ENFORCEMENT

            BERWICK POLICE REPORT ROOF OF TRAILER BLOWN OFF.

&&

MOGGED
Local storm report, Mar 27, 11:11 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1211 PM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     BROOKELAND              31.13N 93.99W
03/26/2009  E60.00 MPH       JASPER             TX   UTILITY COMPANY

            EAGLE ROCK ENERGY ALSO REPORTED PEA SIZE HAIL.

0430 PM     TSTM WND DMG     WELSH                   30.24N 92.81W
03/26/2009                   JEFFERSON DAVIS    LA   BROADCAST MEDIA

            POWER OUTAGES REPORTED IN WELSH RELAYED BY KPLC-TV

0445 PM     HAIL             3 SW EUNICE             30.46N 92.45W
03/26/2009  E0.75 INCH       ACADIA             LA   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL 3 MILES SW OF EUNICE
            ABOUT 445PM.

0455 PM     TSTM WND DMG     4 S EUNICE              30.43N 92.41W
03/26/2009                   ACADIA             LA   UTILITY COMPANY

            SEVERAL SHEDS AND CARPORTS BLOWN OVER. ALSO DIME SIZE
            HAIL REPORTED.

0505 PM     HAIL             EUNICE                  30.49N 92.42W
03/26/2009  E0.75 INCH       ST. LANDRY         LA   LAW ENFORCEMENT

0512 PM     HAIL             EUNICE                  30.49N 92.42W
03/26/2009  E1.75 INCH       ST. LANDRY         LA   PUBLIC

            PUBLIC REPORTS GOLF BALL SIZE HAIL IN EUNICE.

0535 PM     HAIL             4 E ELIZABETH           30.87N 92.73W
03/26/2009  M0.75 INCH       ALLEN              LA   PUBLIC

0540 PM     TSTM WND DMG     5 W OPELOUSAS           30.52N 92.17W
03/26/2009                   ST. LANDRY         LA   UTILITY COMPANY

            TREE DOWN ON POWER LINE WEST OF OPELOUSAS. NEAR PRAIRIE
            RONDE HWY.

0600 PM     MARINE TSTM WIND 35 SSE SEA RIM STATE PA 29.23N 93.79W
03/26/2009  E40.00 MPH       GMZ470             XX   PUBLIC

            REPORTED BY PLATFORM IN HIGH ISLAND BLOCK 167.

0615 PM     HAIL             2 W TOLEDO BEND DAM     31.17N 93.60W
03/26/2009  E0.75 INCH       NEWTON             TX   PUBLIC

0615 PM     HAIL             PINE PRAIRIE            30.78N 92.42W
03/26/2009  E0.75 INCH       EVANGELINE         LA   PUBLIC

0615 PM     HAIL             4 W BIG CANE            30.82N 92.08W
03/26/2009  E0.75 INCH       ST. LANDRY         LA   POST OFFICE

0615 PM     TSTM WND GST     37 S HOLLY BEACH        29.26N 93.34W
03/26/2009  M40.00 MPH       GMZ470             XX   PUBLIC

            40 MPH WIND GUST MEASURE AT WEST CAM 205

0630 PM     TSTM WND DMG     HORNBECK                31.33N 93.40W
03/26/2009                   VERNON             LA   UTILITY COMPANY

            VALLEY ELECTRIC REPORTED SEVERAL TREES DOWN ON POWER
            LINES.

0715 PM     MARINE TSTM WIND 4 NW GRAND LAKE         30.06N 93.32W
03/26/2009  M40.00 MPH       GMZ432             LA   PUBLIC

            REPORTED BY DEVALL TOW BOAT NEAR ELLANDER BRIDGE.

0715 PM     TSTM WND GST     LAKE CHARLES            30.21N 93.20W
03/26/2009  E60.00 MPH       CALCASIEU          LA   PUBLIC

            PUBLIC REPORTED ESTIMATED WINDS 60 MPH ON THE 700 BLOCK
            OF GRANGER IN LAKE CHARLES.

0715 PM     TSTM WND GST     5 S LAKE CHARLES        30.14N 93.20W
03/26/2009  M50.00 MPH       CALCASIEU          LA   MESONET

            LSU AG CENTER NEAR THE LAKE CHARLES AIRPORT MEASURED AT
            50 MPH WIND GUST.

0742 PM     HAIL             LAKE CHARLES            30.21N 93.20W
03/26/2009  E0.75 INCH       CALCASIEU          LA   PUBLIC

            DIME AND PENNY SIZE HAIL REPORTED BY THE PUBLIC.

0815 PM     MARINE TSTM WIND 36 SSW BURNS POINT      29.10N 91.78W
03/26/2009  M44.00 MPH       GMZ475             LA   OFFICIAL NWS OBS

            REPORTED BY SAWRS SITE IN SOUTH MARSH ISLAND BLOCK 268.

0900 PM     MARINE TSTM WIND 11 S PECAN ISLAND       29.48N 92.46W
03/26/2009  M41.00 MPH       GMZ452             LA   PUBLIC

            REPORTED BY PLATFORM IN VERMILION BLOCK 24. SOME BLOCKAGE
            TO WIND GAGE. WINDS PROBABLY HIGHER.

0914 PM     MARINE TSTM WIND 46 SSW ROCKEFELLER WILD 29.11N 93.14W
03/26/2009  M81.00 MPH       GMZ472             XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 238. OPERATOR
            STATED THAT HELICOPTER WAS SCOOTED ACROSS HELIPAD.

1010 PM     MARINE TSTM WIND 21 SE PECAN ISLAND      29.45N 92.19W
03/26/2009  M82.00 MPH       GMZ452             LA   PUBLIC

            REPORTED BY A JACK-UP BARGE LOCATED NEAR PLATFORM IN
            VERMILION BLOCK 31.

1020 PM     MARINE TSTM WIND 24 SSE INTRACOASTAL CIT 29.44N 92.06W
03/26/2009  M61.00 MPH       GMZ455             LA   PUBLIC

            REPORTED BY PLATFORM IN SOUTH MARSH ISLAND BLOCK 217.

1100 PM     TSTM WND DMG     PATTERSON               29.69N 91.31W
03/26/2009                   ST. MARY           LA   LAW ENFORCEMENT

            POLICE DEPARTMENT REPORTING TREES DOWN IN THE CITY OF
            PATTERSON.

1205 AM     TSTM WND DMG     BAYOU VISTA             29.69N 91.27W
03/27/2009                   ST. MARY           LA   LAW ENFORCEMENT

            BERWICK POLICE REPORT ROOF OF TRAILER BLOWN OFF.

&&

MOGGED
Local storm report, Mar 27, 1:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
241 PM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             KIRBYVILLE              30.66N 93.90W
03/27/2009  E0.50 INCH       JASPER             TX   LAW ENFORCEMENT

            HALF INCH HAIL IN KIRBYVILLE REPORTED BY LAW ENFORCEMENT.

&&

MGRIFFIN
Local storm report, Mar 27, 1:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
251 PM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             KIRBYVILLE              30.66N 93.90W
03/27/2009  E0.25 INCH       JASPER             TX   LAW ENFORCEMENT

            POLICE DEPT. REPORTED PEA SIZE HAIL.

&&

MGRIFFIN
Local storm report, Mar 27, 1:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
255 PM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 W BON WEIR            30.74N 93.66W
03/27/2009  E1.00 INCH       NEWTON             TX   PUBLIC

&&

MOGGED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 hail, 1 tornado. Local standard time, as filed.

Hail, Beauregard

When
March 27, 2:00 PM CST
Where
Beauregard County, 4.53 mi NNW of Neale
Measured
0.75 in hail
Reported by
Public
Coordinates
30.836, -93.510

Penny size hail was reported in Junction by the public.

Tornado, Rapides

When
March 27, 3:10 PM CST to 3:12 PM CST
Where
Rapides County, 2.88 mi SSW of Wilda to 0.36 mi S of Wilda
Rating
EF0
Path length
2.56 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
31.244, -92.774

NWS Storm Survey found a tornado struck near the Hemphill community. Two homes had trees land on them just south of the Miller Road and LA Highway 28 intersection. Several cars were trapped by fallen trees on Highway 28. The tornado path was around two and a half miles long with a path width of 25 yards.

Hail, Avoyelles

When
March 27, 4:25 PM CST
Where
Avoyelles County, 1 mi E of Bunkie
Measured
0.75 in hail
Reported by
Public
Coordinates
30.950, -92.163

Pea to penny size hail was reported by the public east of Bunkie.

Hail, Avoyelles

When
March 27, 4:48 PM CST
Where
Avoyelles County, Simmesport
Measured
0.75 in hail
Reported by
Public
Coordinates
30.980, -91.800

Pea to penny size hail was reported by the public in Simmesport.

Hail, Beauregard

When
March 27, 5:50 PM CST
Where
Beauregard County, 3.34 mi SSW of Merryville
Measured
0.75 in hail
Reported by
Public
Coordinates
30.710, -93.561

The Merryville lady reported penny size hail.

Hail, Beauregard

When
March 27, 5:58 PM CST
Where
Beauregard County, 3.29 mi SSE of Bancroft
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.530, -93.640

KPLC-TV reported quarter size hail 4 miles west of Fields.

Hail, Beauregard

When
March 27, 6:05 PM CST
Where
Beauregard County, Singer
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.650, -93.420

KPLC-TV relayed weather watcher report of nickel size hail in Singer.

Hail, Beauregard

When
March 27, 6:14 PM CST
Where
Beauregard County, Singer
Measured
1.5 in hail
Reported by
Public
Coordinates
30.650, -93.420

The public reported ping pong ball size hail in Singer.

Hail, Beauregard

When
March 27, 6:28 PM CST
Where
Beauregard County, Ragley
Measured
1 in hail
Reported by
Public
Coordinates
30.520, -93.230

The public reported quarter size hail in Ragley.

Hail, Beauregard

When
March 27, 6:28 PM CST
Where
Beauregard County, Longville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.600, -93.230

KPLC-TV relayed report from public of golf ball size hail in Longville.

Hail, Beauregard

When
March 27, 6:30 PM CST
Where
Beauregard County, Ragley
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
30.520, -93.230

KPLC-TV reported baseball sized hail in Ragley. Hail was confirmed by photos.

Hail, Beauregard

When
March 27, 6:30 PM CST
Where
Beauregard County, Longville
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
30.600, -93.230

KPLC-TV reported tennis ball sized hail in Longville. Hail was confirmed by photos.

Hail, Allen

When
March 27, 6:35 PM CST
Where
Allen County, 3.29 mi W of Reeves
Measured
4 in hail
Property damage
$10,000
Reported by
Public
Coordinates
30.521, -93.084

KPLC-TV reported hail up to grapefruit size fell along Bel Fire Tower Road west of Reeves. Car windows were broken out.

Hail, Allen

When
March 27, 6:40 PM CST
Where
Allen County, Reeves
Measured
1.75 in hail
Reported by
Public
Coordinates
30.530, -93.030

The public reported golf ball size hail in Reeves.

Hail, Allen

When
March 27, 7:03 PM CST
Where
Allen County, Mittie
Measured
0.88 in hail
Reported by
Public
Coordinates
30.700, -92.900

The public reported nickel size hail in Mittie.

Hail, Calcasieu

When
March 27, 7:10 PM CST
Where
Calcasieu County, Vinton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.180, -93.580

Quarter size hail reported in Vinton.

Hail, Allen

When
March 27, 7:18 PM CST
Where
Allen County, Oakdale
Measured
0.88 in hail
Reported by
Public
Coordinates
30.820, -92.670

Nickel size hail was reported by the public in Oakdale.

Hail, Allen

When
March 27, 7:23 PM CST
Where
Allen County, Oberlin
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.620, -92.770

KPLC-TV reported penny size hail in Oberlin.

Hail, Allen

When
March 27, 7:26 PM CST
Where
Allen County, Oberlin
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.620, -92.770

KPLC-TV relayed reports from the public of golf ball size hail in Oberlin.

Hail, Calcasieu

When
March 27, 7:40 PM CST
Where
Calcasieu County, Buhler
Measured
0.75 in hail
Reported by
Public
Coordinates
30.330, -93.370

Penny size hail was reported by the public 7 miles north of Sulphur.

Hail, Evangeline

When
March 27, 7:55 PM CST
Where
Evangeline County, Turkey Creek
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.880, -92.420

Local law enforcement reported quarter size hail fell for ten to fifteen minutes in Turkey Creek.

Hail, Avoyelles

When
March 27, 8:30 PM CST
Where
Avoyelles County, Bunkie
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.950, -92.180

Local law enforcement reported nickel size hail in Bunkie.

Hail, Avoyelles

When
March 27, 8:35 PM CST
Where
Avoyelles County, Bunkie
Measured
1.75 in hail
Reported by
Public
Coordinates
30.950, -92.180

The public reported golf ball size hail in Bunkie.

Hail, Avoyelles

When
March 27, 8:40 PM CST
Where
Avoyelles County, Mansura
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.070, -92.050

Local law enforcement reported penny size hail in Mansura.

Hail, Avoyelles

When
March 27, 8:45 PM CST
Where
Avoyelles County, Moreauville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.030, -91.980

Local law enforcement reported penny size hail in Moreauville.

Hail, Avoyelles

When
March 27, 9:00 PM CST
Where
Avoyelles County, Bordelonville
Measured
0.75 in hail
Reported by
Public
Coordinates
31.100, -91.920

The public reported penny size hail in Bordelonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160601, 160602, 160603, 160604, 160605, 160606, 160607, 160610, 160612, 160613, 160614, 160615, 160616, 160618, 160620, 160624, 160626, 160628, 160629, 160631, 160635, 160636, 160637, 160640, 160642, 160643.